Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 7, 2009, 8:51 AM MDT for Lewis and Clark County, Teton County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2009, 8:51 AM MDT (14:51 UTC)
- Expired
- Aug 7, 2009, 2:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 108 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 2.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTFX 071451
FFWTFX
MTC049-099-072045-
/O.NEW.KTFX.FF.W.0001.090807T1451Z-090807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 AM MDT FRI AUG 7 2009
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN TETON COUNTY IN NORTH CENTRAL MONTANA...
NORTHERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 245 PM MDT
* AT 843 AM MDT...FLASH FLOODING IS EXPECTED FROM HEAVY RAIN OVER
THE WARNED AREA...ESPECIALLY OVER BURN AREAS.
* LOCATIONS IN THE WARNING INCLUDE AUGUSTA AND LINCOLN.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR ALREADY OCCURRING. MOVE TO HIGHER GROUND. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.
RAINFALL AMOUNTS 1 TO 2 INCHES HAVE FALLEN IN THE WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF-INCH ARE LIKELY. HEAVY
RAINFALL IS EXPECTED TO DIMINISH THIS AFTERNOON.
&&
LAT...LON 4795 11297 4795 11293 4798 11290 4807 11297
4807 11245 4712 11201 4692 11260 4693 11281
4715 11281 4716 11294 4787 11308 4790 11311
$$
BLANK1 follow-up statement
121
WGUS85 KTFX 072043
FFSTFX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT FRI AUG 7 2009
MTC049-099-072052-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-090807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON MT-LEWIS AND CLARK MT-
243 PM MDT FRI AUG 7 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT FOR NORTHERN
LEWIS AND CLARK AND WESTERN TETON COUNTIES...
PRECIPITATION HAS DIMINISHED OVER NORTHERN LEWIS AND CLARK AND ALSO
WESTERN TETON COUNTIES.
LAT...LON 4795 11297 4795 11293 4798 11290 4807 11297
4807 11245 4712 11201 4692 11260 4693 11281
4715 11281 4716 11294 4787 11308 4790 11311
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:56 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 7, 5:56 AM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 556 AM MDT FRI AUG 7 2009 UPDATED AVIATION .DISCUSSION... TODAY THROUGH SUNDAY EVENING...LARGE UPPER LEVEL TROF EXPECTED TO BE SIGNIFICANT RAINMAKER FOR WESTERN/CENTRAL MT IS CURRENTLY SITUATED OVER THE GREAT BASIN WITH ITS CLOSED LOW CENTER ALONG OR/ID BORDER. MOISTURE WRAPPING NORTHWARD AROUND THE EAST SIDE OF THE LOW HAS BEEN GENERATING AREA OF MOSTLY LIGHT RAIN...WITH A FEW EMBEDDED THUNDERSTORMS...PAST FEW HOURS ALONG THE SOUTHERN ROCKY MTN FRONT AND ADJACENT PLAINS FROM AUGUSTA TO LEWISTOWN. FORECAST MODELS ARE IN GOOD AGREEMENT THAT UPPER TROF WILL MAKE SLOW EASTWARD PROGRESS TODAY...ALLOWING STEADY STREAM OF PACIFIC MOISTURE TO MOVE INTO OUR AREA...PRODUCING WIDESPREAD AREAS OF RAIN THROUGH THE DAY. ISOLATED EMBEDDED THUNDERSTORMS ARE ALSO LIKELY WITH SOME STORMS FROM HAVRE TO LEWISTOWN POSSIBLY BEING STRONG ENOUGH FOR SMALL HAIL THIS AFTN. ALTHOUGH CURRENT MODEL PRECIP TOTALS DECREASED FROM PREVIOUS RUNS...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ROCKY MTN FRONT...SEE ADDITIONAL DETAILS IN HYDROLOGY SECTION BELOW. UPPER TROF IS FORECAST TO REACH CENTRAL/EASTERN MT BY SAT EVE BRINGING GRADUAL END TO THE PRECIP FROM WEST TO EAST SATURDAY NIGHT. ON SUNDAY A WEAK SHORTWAVE RIDGE WILL FOLLOW THE DEPARTING TROF...BRINGING DECREASING CLOUDINESS AND JUST A SLIGHT CHANCE FOR RESIDUAL LIGHT RAINSHOWERS. EXTENSIVE CLOUD COVER AND RAIN WILL KEEP TEMPS WELL BELOW NORMAL TODAY AND SATURDAY...BUT TEMPS WILL WARM TO SLIGHTLY BELOW NORMAL VALUES ON SUN. WARANAUSKAS SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TEMPERATURES WILL RETURN TO SEASONAL LEVELS AND DRIER CONDITIONS ARE ANTICIPATED AS A WEAK UPPER-LEVEL RIDGE BUILDS OVER THE AREA SUNDAY NIGHT AND MONDAY. ZONAL FLOW WILL THEN PERSIST THROUGH WEDNESDAY WITH ONLY SLIGHT CHANCES OF PRECIPITATION ASSOCIATED WITH EMBEDDED SHORTWAVES. ADDED SLIGHT CHANCE POPS FOR BOTH MONDAY AND TUESDAY PM AS A FEW SHORTWAVES CROSS THE AREA...BEST CHANCE HOWEVER WILL BE IN THE MOUNTAINS WHERE TERRAIN-INDUCED INSTABILITY COMBINED WITH WARMER TEMPERATURES WILL PROMOTE THUNDERSTORM DEVELOPMENT. OVERALL...A GENERALLY QUIETER PATTERN IS ANTICIPATED DURING THIS TIME FRAME. MLS THURSDAY THROUGH FRIDAY...MODELS ARE IN ROUGH AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND STRENGTH OF FEATURES. A BLENDED SOLUTION FOR THIS FORECAST HAS PERIODIC DISTURBANCES MOVING THROUGH A SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. ISOLATED ...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION. SHOWERS AND THUNDERSTORMS SHOULD BE A LITTLE MORE NUMEROUS OVER THE HIGHER MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1200Z. WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE PERIOD AS A STRONG UPPER-LEVEL LOW PRESSURE SYSTEM PUSHES EAST. LOW CIGS THIS AM WILL CREATE MVFR/IFR CONDITIONS ALONG WITH MOUNTAIN OBSCURATION. OVERALL...MOUNTAIN OBSCURATION AND MVFR CONDITIONS WILL PERSIST THROUGH THE PERIOD WITH OCCL IFR AND LIFR CONDITIONS FOR AREAS NEAR HEAVIER PRECIPITATION. FOR AREAS NEAR THUNDERSTORMS...BRIEF GUSTY WINDS AND VERY HEAVY RAIN ARE ALSO EXPECTED. MLS && .HYDROLOGY...FLASH FLOOD WATCH FOR NORTHERN AND SOUTHERN ROCKY MTN FRONT BEGINS AT 6 AM THIS MORNING AND CONTINUES UNTIL LATE SATURDAY AFTERNOON. WITH RAINFALL TOTALS OF 1 TO 2 INCHES DURING THAT TIME...PRIMARY CONCERN IS FOR DEBRIS FLOWS AND EROSION IN/NEAR AREAS BURNED BY WILDFIRES. ADDITIONAL FLOODING MAY BE POSSIBLE NEAR MTN CREEKS. && .PRELIMINARY POINT TEMPS/POPS... GTF 67 51 70 53 / 80 50 50 30 CTB 61 48 70 50 / 90 90 60 30 HLN 71 52 71 53 / 70 50 40 30 BZN 77 48 72 49 / 60 50 50 30 WEY 60 37 59 36 / 60 60 60 30 DLN 65 44 64 45 / 70 60 50 30 HVR 72 52 73 51 / 80 80 50 30 LWT 71 49 68 49 / 80 50 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MTZ009-014-048. && SHORT TERM...WARANAUSKAS LONG TERM...MLS/EK AVIATION...MLS WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 7, 4:57 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 457 AM MDT FRI AUG 7 2009 MTZ008-012-015-050>055-081100- BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 457 AM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS ALONG WITH A CHANCE OF THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF CENTRAL MONTANA TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG THIS AFTERNOON AND EVENING WITH GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION ON SATURDAY BEFORE TAPERING BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010-011-013-044>047-049-081100- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-EASTERN TETON- 457 AM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS ALONG WITH A CHANCE OF THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS PORTIONS OF NORTH-CENTRAL MONTANA TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG THIS AFTERNOON AND EVENING WITH GUSTY WINDS AND PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SHOWERS WILL CONTINUE TO AFFECT THE REGION ON SATURDAY BEFORE TAPERING BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-014-048-081100- NORTHERN ROCKY MOUNTAIN FRONT- CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT- 457 AM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT PERIODS OF HEAVY RAIN AND STRONG THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE ROCKY MOUNTAIN FRONT WITH AMOUNTS POSSIBLY EXCEEDING ONE INCH IN SOME LOCATIONS. THE HEAVY RAIN WILL INCREASE THE THREAT OF FLASH FLOODING...ESPECIALLY IN AREA BURNED BY CURRENT AND PREVIOUS SEASON WILDFIRES...AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON. WIDESPREAD HEAVY RAIN WILL CONTINUE THROUGH SATURDAY AFTERNOON BEFORE TAPERING BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 7, 6:39 AM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 639 AM MDT FRI AUG 7 2009 MTZ012>014-049-071330- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CHOUTEAU MT-EASTERN TETON MT- 639 AM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK... SOUTHEASTERN TETON...NORTHERN CASCADE AND SOUTHWESTERN CHOUTEAU COUNTIES UNTIL 730 AM MDT... AT 636 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF CASCADE TO 14 MILES SOUTHWEST OF BELT...AND MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH AND PENNY-SIZED HAIL ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CASCADE...GREAT FALLS...BELT...FORT SHAW...BLACK EAGLE...STOCKETT...CENTERVILLE... SAND COULEE...TRACY...ULM...MALMSTROM AFB...SUN RIVER...SUN PRAIRIE AND VAUGHN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4766 11185 4764 11081 4715 11101 4716 11205 TIME...MOT...LOC 1239Z 195DEG 24KT 4726 11187 4724 11111 MLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:01 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 44 min |
| Aug 6, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin | 41 min |
| Aug 6, 6:41 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 28 min |
| Aug 6, 6:44 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 48 min |
| Aug 6, 7:36 PM MDT | Special Weather Statement | TFX | Fergus | 39 min |
| Aug 6, 8:24 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Aug 7, 6:39 AM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 7, 7:02 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 18 min |
| Aug 7, 7:43 AM MDT | Areal Flood Advisory | TFX | Cascade | 99 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.